Lots of great questions being raised here. I actually think it would be awesome to have a medical subforum or sticky - something so that those affected by AMS and the likes can get some advice on treatment, or better yet prophylaxis and acclimatization.
The "medical definition" of altitude ranges are as follows, per Auerbach, at least:
-High altitude: 1500-3500 M (4921-11483 ft)
-Very high altitude: 3500-5500 M (11483-18045 ft) <--- What I assume we're discussing, for the most part
-Extreme altitude: >550 M.
Multiple studies have shown that humans cannot acclimate to elevations >20K ft (this figure may differ by study, but the gist stays the same), and that HAPE and/or HACE will develop over time. This is where the true altitude drugs really come into play, and where ibuprofen is (from what I've read at least, unfortunately don't recall where) essentially worthless. Up there, every climbing group should carry a combination of acetazolamide, nifedipine, and/or dexamethasone. I've never been higher than 14.433, unfortunately, so this is just textbook stuff.
Hypoxic ventilatory response (HVR; essentially what I discussed in my first post on this thread) is key in acclimating to altitude. Caffeine, chocolate, and stimulants (anything that increases metabolism, really) increase HVR; alcohol and other depressants decrease it. Physical conditioning has been shown to have no effect on HVR.
HVR in turn does stuff. Here's what I posted earlier explained by Auerbach, he's much clearer than I am and I should have merely found this passage: "Other factors influence ventilation on ascent to high altitude. As ventilation increases, hypocapnia produces alkalosis, which acts as a braking mechanism on the central respiratory center and limits a further increase in ventilation. To compensate for the alkalosis, within 24 to 48 hours of ascent the kidneys excrete bicarbonate, decreasing the pH toward normal; ventilation increases as the braking effect of the alkalosis is removed. Ven- tilation continues to increase slowly, reaching a maximum only after 4 to 7 days at the same altitude (see Figure 1-3). The plasma bicarbonate concentration continues to drop and ventilation to increase with each successive increase in altitude. Persons with lower oxygen saturation at altitude have higher serum bicarbon- ate values; whether the kidneys might be limiting acclimatization or whether this reflects poor respiratory drive is not clear.102 This process is greatly facilitated by acetazolamide (see Acetazolamide Prophylaxis, later)." He doesn't mention the urination here, but the "water follows salt" thing is pretty straightforward, and acetazolamide is often used in hospitals as a diuretic (that is, it increases urination). The most common side effects with acetazolamide are peripheral parathesias (tingling in limbs/digits) and frequent urination.
Sorry. Now back to NSAIDs. First off, we have to look at the numbers in that study a little more carefully. 43% vs 69% suffering from self-reported AMS isn't exactly striking IMHO. A 26% difference is pretty impressive, but further research should include 1) a larger sample size and 2) a non-subjective measurement of AMS. For #2, I would think MRI would be very useful. One highly favored theory of AMS is that a number of hypoxia-induced factors result in a vasogenic edema (brain swelling due to changes in blood vessels), a phenomenon visible on MRI scans. Many of these factors are inhibited by NSAIDs. I don't recall the exact mechanism, but NSAIDs do inhibit prostaglandin synthesis, which may reduce this swelling. It's plausible, but purely speculative, that the brain swelling in AMS causes nausea by putting pressure on the area postrema, a hypothalamic nucleus largely responsible for causing vomiting. So yes, at "high" to "very high" altitudes, it is logical that NSAIDs could help. I was once told by a Denver Health ER doc that using NSAIDs to treat AMS is like "pissing on a bonfire." While the logic and physiology are there, their effect is just so minimal that it's not even worth risking the side effects of renal or GI damage, however slight. I've read elsewhere that aspirin and acetaminophen are more effective than ibuprofen. Personally, I'll take some vitamin I after or during a huge day, but only to prevent muscle soreness the next day.
Unlike acetazolamide, NSAIDs don't aid in acclimation and in cases of mild AMS they won't help with nausea, poor appetite, or dizziness - just headache. There are plenty of drugs out there that treat these symptoms.
-Ondansetron, for example, may relieve nausea, but may exacerbate headaches (it's also very expensive). Other side effects include dizziness and, rarely, transient blindness. In other words, don't screw with it. Its high altitude uses are mostly limited to base camps.
-Benadryl may be used to help relieve dizziness, and is actually quite effective. However, side effects may include a decrease in HVR, which can decrease ability to acclimate.
What I'm trying to get at here is that symptomatic treatment can be dangerous. More often than not, paying attention to one symptom of AMS alone will exacerbate another.
Sorry for the rant.
This excerpt from Harrison's is excellent. It's no Auerbach (I'm a snob), but it's the next best thing out there IMO.http://www.nepalinternationalclinic.com/downloads/Harrison's%20Online%20-%20Alititude%20Illness%20Basnyat,%20Tabin.pdf